South Dakota, 2011Flooding in South Dakota, March 12 to 15, 2011
March 12 to 15, 2011 · NWS UNR · 3 events in 3 counties and zones
Melting snow and several ice jams caused flooding along the Belle Fourche River through Meade County and the Cheyenne River downstream from the Pennington County line.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Melting snow and several ice jams caused flooding along the Belle Fourche River through Meade County and the Cheyenne River downstream from the Pennington County line.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 11, 6:05 PM MST, 16 hours 55 minutes earlier.
Area forecast discussion, Mar 11, 6:05 PM MST, 16 hours 55 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
605 PM MST FRI MAR 11 2011
.DISCUSSION...DROPPING HEADLINES AS SCHEDULED. WINDS CONTINUE TO RELAX.
&&
.PREV DISCUSSION... /ISSUED 233 PM MST FRI MAR 11 2011/
DISCUSSION...CURRENT SURFACE MAP SHOWS DEEP LOW OVER EASTERN NORTH
DAKOTA. TIGHT PRESSURE GRADIENT ACROSS THE AREA RESULTING IN STRONG
NORTHWEST WINDS ACROSS THE SOUTH DAKOTA PLAINS. SECONDARY SURGE OF
COLDER AIR MOVING INTO NORTHWEST SOUTH DAKOTA...WITH WINDS UPSTREAM
SHOWING SOME INCREASE. WILL KEEP WIND HEADLINES IN PLACE AND
EXTEND THEM FOR A FEW MORE HOURS. WIND WILL DECREASE THIS
EVENING...WITH HIGH PRESSURE RIDGE ACROSS THE AREA LATER TONIGHT.
QUITE WEATHER SATURDAY WITH TEMPERATURES NEAR OR SLIGHTLY BELOW
GUIDANCE. WEAK FLOW SATURDAY NIGHT WITH INCREASING BOUNDARY LAYER
MOISTURE. FORECAST SOUNDINGS SUGGEST FOG/LOW STRATUS POSSIBLE
ACROSS PLAINS OF WESTERN SOUTH DAKOTA. SHORTWAVE WILL CROSS THE
AREA EARLY SUNDAY WITH WEAK Q-G FORCING. WILL KEEP SOME SMALL POPS
ACROSS SOUTH CENTRAL SOUTH DAKOTA WITH BEST LIFT AND MOISTURE.
EXTENDED...ZONAL FLOW ALOFT WILL BRING GENERALLY DRY CONDITIONS
AND NEAR TO ABOVE AVERAGE TEMPERATURES THROUGH EARLY NEXT WEEK.
TEMPERATURES MAY REACH THE 60S ACROSS MANY LOCATIONS BY MIDWEEK.
SEVERAL WEAK UPPER LEVEL DISTURBANCES WILL MOVE THROUGH THE
AREA...BRINGING OCCASIONAL CLOUDINESS AND LOW CHANCES FOR
PRECIPITATION. THE BEST CHANCE WILL BE TUESDAY NIGHT AS A WAVE
CROSSES THE REGION. A MORE UNSETTLED PATTERN IS EXPECTED LATE IN
WEEK.
AVIATION...WINDS WILL DECREASE THIS EVENING ACROSS THE AREA. VFR
CONDITIONS ARE EXPECTED THROUGH THE FORECAST PERIOD.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
HELGESON
Hazardous weather outlook, Mar 12, 6:19 AM MST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
619 AM MST SAT MAR 12 2011
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-131300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
619 AM MST (719 AM CST) SAT MAR 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
AREAS OF FOG WILL DEVELOP ACROSS THE SOUTH DAKOTA PLAINS LATE
TONIGHT AND PERSIST INTO SUNDAY MORNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
Flood, Meade
- When
- March 12, 11:00 AM MST to March 13, 3:00 PM MST
- Where
- Meade County, 12.55 mi N of Ft Meade to 2.82 mi ESE of Ft Meade
- Cause
- Ice Jam
- Reported by
- Trained Spotter
- Coordinates
- 44.600, -103.266
Minor to moderate flooding occurred along the Belle Fourche and Cheyenne Rivers. The river gage at the SD Highway 34 bridge east of Sturgis crested at 16.1 feet, or 1.1 feet above flood stage. A ranch on the Cheyenne River was surrounded by water, with water in some outbuildings. On the Belle Fourche River, pasture land was flooded around the Highway 34 bridge east of Sturgis and at the confluence of the Belle Fourche and Cheyenne Rivers.
Flood, Ziebach
- When
- March 12, 7:15 PM MST to March 15, 5:30 AM MST
- Where
- Ziebach County, 5.11 mi WSW of Bridger to 20.68 mi WSW of Bridger
- Cause
- Ice Jam
- Reported by
- River/Stream Gage
- Coordinates
- 44.530, -102.000
Moderate flooding occurred along the Cheyenne River. The river gage at the SD Highway 34/73 bridge southeast of Plainview crested at 18.5 feet, or 2.5 feet above flood stage.
Flood, Haakon
- When
- March 12, 7:15 PM MST to March 15, 5:30 AM MST
- Where
- Haakon County, 16.79 mi WNW of Milesville to 9.2 mi W of Milesville
- Cause
- Ice Jam
- Reported by
- River/Stream Gage
- Coordinates
- 44.510, -102.000
Moderate flooding occurred along the Cheyenne River. The river gage at the SD Highway 34/73 bridge southeast of Plainview crested at 18.5 feet, or 2.5 feet above flood stage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flows in Washington, March 12 to 23, 2011$105,000 · 2 events
- Flash Flood in Indiana, March 12 to 14, 2011$55,000 · 1 event
- Flooding in South Dakota, March 12 to 18, 2011$5,000 · 3 events
- Flash Flood and Flooding in Montana, March 12 to 20, 20113 events
- Wildfire in Arkansas, March 12 to 14, 20112 events
- Strong Wind in Illinois, March 12, 2011$2,000 · 1 event
- Flood in Nebraska, March 12, 20111 event
- Flood in Indiana, March 12 to 14, 20111 event
- Coastal Flood in District of Columbia, March 12, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284270, 284273, 284290.